Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 116, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 10, 2018, 7:43 PM CDT for Shelby County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2018, 7:43 PM CDT (00:43 UTC)
- Expired
- Aug 10, 2018, 8:12 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 8 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
889 WUUS54 KBMX 110043 SVRBMX ALC117-110130- /O.NEW.KBMX.SV.W.0116.180811T0043Z-180811T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 743 PM CDT FRI AUG 10 2018 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... Central Shelby County in central Alabama... * Until 830 PM CDT. * At 743 PM CDT, a severe thunderstorm was located over Alabaster, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Alabaster, Pelham, Helena, Columbiana, Wilsonville, Oak Mountain State Park, Shelby, Joe Tucker Park, Ballantrae, Camp Branch, Saddle Lake Farms, Siluria, Bounds Lake and Saginaw. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3324 8688 3333 8682 3328 8646 3308 8658 TIME...MOT...LOC 0043Z 287DEG 18KT 3325 8678 HAIL...0.75IN WIND...60MPH $$ 05
4 follow-up statements
689 WWUS54 KBMX 110050 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 750 PM CDT FRI AUG 10 2018 ALC117-110130- /O.CON.KBMX.SV.W.0116.000000T0000Z-180811T0130Z/ Shelby AL- 750 PM CDT FRI AUG 10 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL SHELBY COUNTY... At 750 PM CDT, a severe thunderstorm was located near Alabaster, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Alabaster, Pelham, Columbiana, Wilsonville, Oak Mountain State Park, Shelby, Camp Branch, Saddle Lake Farms, Siluria, Bounds Lake, Ballantrae and Saginaw. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3323 8686 3332 8679 3326 8647 3310 8657 TIME...MOT...LOC 0050Z 287DEG 18KT 3324 8674 HAIL...0.75IN WIND...60MPH $$ 05
146 WWUS54 KBMX 110055 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 755 PM CDT FRI AUG 10 2018 ALC117-110130- /O.CON.KBMX.SV.W.0116.000000T0000Z-180811T0130Z/ Shelby AL- 755 PM CDT FRI AUG 10 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTHEASTERN SHELBY COUNTY... At 755 PM CDT, a severe thunderstorm was located near Shelby County Airport, or near Alabaster, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Alabaster, Pelham, Columbiana, Wilsonville, Oak Mountain State Park, Shelby, Camp Branch, Saddle Lake Farms, Siluria, Bounds Lake, Ballantrae and Saginaw. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3323 8685 3330 8677 3325 8647 3310 8657 TIME...MOT...LOC 0055Z 287DEG 18KT 3323 8671 HAIL...0.75IN WIND...60MPH $$ 05
101 WWUS54 KBMX 110103 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 803 PM CDT FRI AUG 10 2018 ALC117-110130- /O.CON.KBMX.SV.W.0116.000000T0000Z-180811T0130Z/ Shelby AL- 803 PM CDT FRI AUG 10 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTHEASTERN SHELBY COUNTY... At 803 PM CDT, a severe thunderstorm was located near Columbiana, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Columbiana, Wilsonville, Shelby and Bounds Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3323 8674 3329 8669 3325 8647 3310 8657 TIME...MOT...LOC 0103Z 284DEG 19KT 3323 8664 HAIL...<.75IN WIND...60MPH $$ 89^GSatterwhite
266
WWUS54 KBMX 110112
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
812 PM CDT FRI AUG 10 2018
ALC117-110122-
/O.CAN.KBMX.SV.W.0116.000000T0000Z-180811T0130Z/
Shelby AL-
812 PM CDT FRI AUG 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3323 8674 3329 8669 3325 8647 3310 8657
TIME...MOT...LOC 0109Z 287DEG 18KT 3322 8659
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:38 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 10, 7:38 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 738 PM CDT Fri Aug 10 2018 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... The upper trough has entered Central Alabama this evening. A few subtle smaller scale waves will rotate through the mean wind and was evident in the upward motion fields. The main vorticity axis becomes move and more positively oriented, so do not expect the surface front to make much of a southward push overnight. This added upward motion has also kicked up a few thunderstorms. Bulk Shear values have increased to 20-25kts since yesterday afternoon. Also, SBCAPES are 2000-3000 near a precipitable water gradient with drier air noticable on 00z raob aloft. Therefore, have increased rain chances for the next few hours from BHM to the south. The storms will be capable of winds mainly 45 to 55 mph, deadly lightning and brief heavy rain. 75 Previous short-term discussion: Shortwave trough moving eastward across the TN valley today was helping to set off some showers and thunderstorms. As expected, some drier air has worked into the northern half of the CWA, which has kept the bulk of the more widespread convection in the south. This activity should continue at close to its present (as of 20z) coverage and intensity through sunset, with a gradual drop in both after that. A continued northwest flow in the low levels should also help to advect in some drier air, and further limit the rain to the south as the evening goes on. All in all, the ongoing forecast had the situation pretty well in hand, and only small adjustments will be made to the first period. /61/ .LONG TERM... Saturday through Thursday. Models continue to be aggressive with subsidence and drying behind a shortwave trough on Saturday, and POPs have been adjusted downward once again. PWAT values dropping below 1.5 inches should promote dry conditions for most of the forecast area. Any isolated convection should be limited to the far southern counties. A surge in moisture from the west is expected on Sunday as the base of an upper-level trough extends southward into Alabama. This should promote the development of scattered showers and storms especially during the later part of the afternoon. Height rises are expected on Monday as a ridge builds in from the south, but 30 to 40 POPs may continue due to PWAT values hovering around 2 inches. Rain chances may tend to decrease for Tuesday and Wednesday if the upper-level ridge becomes more prominent as indicated by model guidance. However, the ridge appears transient in nature, and somewhat higher rain chances may take shape for Thursday as westerlies begin to affect the northern part of the state. 87/Grantham && .AVIATION... 00Z TAF Discussion. Ongoing convection will be near TCL/BHM/EET and have added some mention there. The remainder of the area appears too scattered to mention anything at another terminal just yet. The stationary front located across northern Alabama is not expected to make of a push southward overnight. Therefore, low level moisture remains high and the potential for restrictions looks good around sunrise. Will mention a mixture of MVFR/IFR ceilings and MVFR fog for most terminals around sunrise. It appears that these restrictions will not last too long. The atmosphere does dry out even more through the day Saturday as the trough eventually moves through. The trough will also aide in pushing the front southward late Saturday. Did not mention any rain chances for Saturday with VFR prevailing. Winds will slightly shift to the west northwest 6-9kts by afternoon. 75 && .FIRE WEATHER... High rain chances will continue through early tonight, especially in the south half of central Alabama. But most of the area will remain dry on Saturday. Rain chances should increase somewhat for Sunday and Monday. Morning fog and low clouds will be possible in locations that receive afternoon and evening rainfall. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 90 70 90 70 / 20 10 10 40 30 Anniston 70 90 70 90 71 / 30 10 10 30 30 Birmingham 71 91 72 91 72 / 30 10 10 40 30 Tuscaloosa 72 93 73 92 73 / 60 10 10 40 30 Calera 71 90 71 90 71 / 60 10 10 40 30 Auburn 71 88 72 90 72 / 40 10 10 30 20 Montgomery 73 91 73 93 73 / 50 20 10 30 20 Troy 72 90 72 93 73 / 50 30 10 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 10, 4:02 AM CDT, 15 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 402 AM CDT Fri Aug 10 2018 ALZ011>015-017>050-111215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 402 AM CDT Fri Aug 10 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 10, 1:58 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
158 PM CDT FRI AUG 10 2018
ALZ040-101930-
Dallas AL-
158 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAS COUNTY UNTIL
230 PM CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles north of Camden, moving southeast at
15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Orrville, Dannelly Reservoir, Whites Bluff and Crumptonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8719 3210 8723 3212 8724 3212 8726
3214 8725 3215 8728 3217 8729 3216 8730
3218 8732 3220 8732 3220 8736 3232 8724
3222 8703 3207 8718
TIME...MOT...LOC 1857Z 300DEG 15KT 3222 8727
05Special weather statement, Aug 10, 2:04 PM CDT, 5 hours 39 minutes before
Special Weather Statement National Weather Service Birmingham AL 204 PM CDT FRI AUG 10 2018 ALZ045-046-101930- Macon AL-Bullock AL- 204 PM CDT FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BULLOCK AND SOUTH CENTRAL MACON COUNTIES UNTIL 230 PM CDT... At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near Franklin Field, or near Union Springs, moving southeast at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Union Springs, Franklin Field, Aberfoil, Sedgefield and Fort Davis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3220 8587 3229 8580 3224 8554 3203 8567 TIME...MOT...LOC 1903Z 297DEG 16KT 3219 8576 05
Special weather statement, Aug 10, 2:47 PM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
247 PM CDT FRI AUG 10 2018
ALZ049-102015-
Pike AL-
247 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goshen, moving east at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Troy and Troy Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3175 8615 3179 8615 3179 8620 3181 8620
3183 8618 3185 8619 3187 8618 3186 8597
3170 8604
TIME...MOT...LOC 1947Z 289DEG 6KT 3179 8614
05Special weather statement, Aug 10, 7:08 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
708 PM CDT FRI AUG 10 2018
ALZ023>025-034-110045-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
708 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...WEST
CENTRAL SHELBY...NORTHERN BIBB AND SOUTH CENTRAL JEFFERSON COUNTIES
UNTIL 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bessemer to near Abernant to near Coaling.
Movement was east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Alabaster, Bessemer, Pelham, Helena, Lake View, Coaling, Vance,
Woodstock, West Blocton, Tannehill Ironworks State Park, Abernant,
Mercedes Benz Of Alabama, North Bibb, Oak Mountain Amphitheater, Oak
Mountain State Park, Joe Tucker Park, Promenade Tannehill, Bent Brook
Golf Club, Green Pond and Caffee Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3333 8676 3298 8705 3308 8743 3330 8723
3334 8702
TIME...MOT...LOC 0007Z 275DEG 21KT 3331 8700 3324 8721 3308 8738
05Special weather statement, Aug 10, 7:42 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
742 PM CDT FRI AUG 10 2018
ALZ025-034-035-110115-
Chilton AL-Bibb AL-Shelby AL-
742 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON...
SOUTHWESTERN SHELBY AND BIBB COUNTIES UNTIL 815 PM CDT...
At 741 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pelham to near Wilton to 6 miles west of
Ashby to near Centreville. Movement was southeast at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Calera, Montevallo, Brent,
Columbiana, Centreville, Indian Springs Village, West Blocton,
Wilton, American Village, West Centreville, Oak Mountain State Park,
Maylene, Oak Mountain Amphitheater, Ashby, Riverchase and Brierfield
Ironworks Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3313 8723 3313 8720 3316 8720 3325 8707
3325 8698 3333 8688 3333 8683 3336 8682
3326 8651 3298 8680 3285 8701 3304 8732
TIME...MOT...LOC 0041Z 298DEG 21KT 3327 8673 3312 8696 3303 8703 3302
8716
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:08 PM CDT | Special Weather Statement | BMX | Bibb | 37 min |
| Aug 10, 7:22 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 23 min |
| Aug 10, 7:42 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 33 min |
| Aug 10, 7:48 PM CDT | Special Weather Statement | BMX | Lamar | 27 min |
| Aug 10, 8:20 PM CDT | Special Weather Statement | BMX | Lamar | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.